Alert archive / New York / Flash Flood Warnings in 2025

Flash Flood Warning 11, NWS Binghamton, NY

May 16, 2025Madison County, New York

NWS Binghamton, NY issued this flash flood warning at May 16, 2025, 7:09 PM EDT for Madison County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2025, 7:09 PM EDT (23:09 UTC)
Expired
May 16, 2025, 8:13 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Madison County, NY

The radar

The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:02 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 16, 6:02 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
602 PM EDT Fri May 16 2025

.SYNOPSIS...
Unsettled weather with a few rounds of showers and occasional
thunder will persist through Saturday. Cooler weather with a
few lingering showers is anticipated for Sunday. Drier, mostly
sunny but cool weather is then expected heading into early next
week. Another low pressure system looks to bring additional rain
chances by middle to latter portion of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
600 PM Update...
Axis of scattered showers and isolated thunderstorms, has
finally generated just east of Utica-Ithaca- Elmira. Convection-
Allowing Models (CAMS) were able to identify that boundary,
which is basically a cold frontal segment which then reverses to
a warm front in central to west-central Pennsylvania. That cold
front segment will continue to carry east the next few hours,
with 1000-1500 J/Kg of mixed layer Convective Available
Potential Energy (CAPE). That will be adequate for the activity
to persist. Though shear is pretty limited, model soundings have
an inverted-V look to them which would promote good mixing down
of downdrafts. Mesoanalysis Downdraft CAPE values are in the
many hundreds to near 1000 J/Kg, so if the cells can get any
more robust, we will have to monitor for gusty winds. Things
should wind down by 10 PM, though showers-embedded thunder
cannot totally be ruled out overnight as the frontal boundary
kinks back north as a warm front.

Previous discussion...
After this morning's widespread showers and thunderstorms, the
atmosphere has had a difficult time destabilizing, despite some
breaks of sunshine this afternoon. The majority of the
convection is located well south of the area (mainly across
Central PA to the Mid-Atlantic coast). There is still some
elevated instability across the area, but with mid-level dry air
inhibiting convective initiation, coverage of showers and
thunderstorms later this afternoon into this evening is not
expected to be widespread and the threat for severe
thunderstorms is lowering, but not totally gone.

Tonight, scattered showers and thunderstorms are expected to
continue (at least in the evening) with some elevated
instability present. However, lapse rates will be weakening,
which will limit any severe thunderstorm potential. Coverage of
showers will likely diminish towards the second half of the
night. It will remain mild and humid with lows in the upper 50s
to lower 60s.

While there is still a potential for strong to severe
thunderstorms on Saturday, the overall potential is decreasing
and therefore most of our region is now in a "Marginal Risk" for
severe thunderstorms, rather than a "Slight Risk." This is due
to relatively poor instability and lapse rates. There will be
slightly higher lapse rates across our far eastern areas
(Catskills-Mohawk Valley), so this is where the best chance for
severe thunderstorms will be. That being said, it is looking
more likely that most of the severe thunderstorms will be
located well north and east of our area, more across New
England. Otherwise, skies will be partly sunny on Saturday with
highs in the lower 70s to near 80.

Flow becomes more westerly behind the cold front Saturday night,
which will result in some wrap-around/cold air advection
showers, mainly across the Finger Lakes Region. Otherwise, it
will become much cooler with lows in the mid 40s to lower 50s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
230 PM Update...

Unsettled conditions will continue on Sunday with scattered
showers as upper level low slowly exits to the northeast. Cool
northwest flow on the backside of the low will make for a
chilly and blustery day for mid May, with highs on Sunday only
in the mid 50s to low 60s. As this system moves east of the
region Sunday night, northwest flow will continue to advect cool
air southward, however, ridging ridging aloft will also be
building in, so the showers will be coming to an end.

Lows on Sunday night will be in the low 40s for most of the
region and a few of the coldest spots may drop into the upper
30s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
230 PM Update...

Dry but cool conditions are in store for next week as a ridge
of high pressure builds into the region, and cool northwest
flow remains overhead. Temperatures will be below normal
throughout the long term period. Winds will remain breezy Monday
as with a tight pressure gradient as high pressure builds in.
Patchy frost will be possible Monday night/early Tuesday
morning as temperatures plummet under mostly clear skies and
calming winds. Dry conditions will continue through at least
Tuesday as guidance has slowed down the arrival of the next
system. Another upper level low will move into the Great Lakes
region Wednesday with a surface low developing off the Mid
Atlantic Coast. This system will bring widespread rain to the
region Wednesday and Wednesday night with rain then continuing
Thursday. It is interesting that the GFS is showing T850 below
0C Wednesday night and T850 below -2C Thursday night into
Friday. Still a long ways out, but most of the models and
ensembles are in agreement for another cold upper low for the
end of the long term period, so at least expecting above average
precipitation and below average temperatures as we head into
Memorial Day weekend.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Mainly VFR conditions are expected this afternoon, but scattered
showers and thunderstorms are expected to develop, which may
result in brief MVFR restrictions. If a heavier
shower/thunderstorm moves right over a terminal, brief IFR
restrictions cannot be ruled out, but confidence was not high
enough to include IFR restrictions at this time.

Conditions are expected to return to VFR tonight and remain that
way through most of the rest of the current TAF period (at least
through 18Z Saturday). Another round of showers and
thunderstorms will be possible late Saturday morning into the
afternoon, but confidence was not high enough at this time to
include thunder in the TAFs.

Outlook...

Saturday afternoon...Scattered showers and thunderstorms may
result in brief restrictions.

Sunday...Scattered rain showers possible, especially at the
Central NY terminals, which may result in occasional
restrictions.

Sunday night through Tuesday...Mainly VFR expected.

Wednesday...Restrictions likely with rain showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG/MDP
NEAR TERM...BJG/MDP
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...BJG
Hazardous weather outlook, May 16, 3:24 PM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 PM EDT Fri May 16 2025

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
324 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Isolated thunderstorms are possible through this evening. Some of
these thunderstorms may become strong to severe with gusty winds,
hail, and heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible on Saturday. Some of these
thunderstorms may become strong to severe with gusty winds,
hail, and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

In the hours before

Special weather statement, May 16, 6:38 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
638 PM EDT Fri May 16 2025

NYZ036-045-162315-
Chenango NY-Madison NY-
638 PM EDT Fri May 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MADISON AND NORTHERN
CHENANGO COUNTIES THROUGH 715 PM EDT...

At 638 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Georgetown, or 10 miles west of Hamilton, moving
east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eaton, Hamilton, Morrisville, Plymouth, North Norwich, Sherburne,
Lebanon, Otselic, Georgetown, and Earlville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4293 7554 4293 7545 4255 7538 4259 7588
      4285 7586 4294 7554
TIME...MOT...LOC 2238Z 260DEG 18KT 4278 7573

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ES

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:34 AM EDTSpecial Weather StatementBGMCayuga, Seneca, Yates41 min
May 16, 8:09 AM EDTSpecial Weather StatementBGMCayuga, Cortland, Onondaga51 min
May 16, 8:44 AM EDTSpecial Weather StatementBGMBroome, Tioga46 min
May 16, 9:01 AM EDTSpecial Weather StatementBGMChenango, Cortland59 min
May 16, 6:38 PM EDTSpecial Weather StatementBGMMadison37 min
May 16, 7:13 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego33 min
May 16, 8:47 AM EDTSpecial Weather StatementBGMBradford43 min
May 16, 9:50 AM EDTSpecial Weather StatementBGMLuzerne55 min

Nearby

Flash Flood Warnings in New York, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.